Alert archive / Ohio / Snow Squall Warnings in 2026

Snow Squall Warning 21, NWS Pittsburgh, PA

January 17, 2026Carroll County, Columbiana County, Ohio

NWS Pittsburgh, PA issued this snow squall warning at Jan 17, 2026, 1:46 PM EST for Carroll County, Columbiana County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2026, 1:46 PM EST (18:46 UTC)
Expired
Jan 17, 2026, 2:15 PM EST
In force
29 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Carroll County, OH, Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 66 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2026-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2026-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
118 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS51 KPBZ 171846
SQWPBZ

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pittsburgh PA
146 PM EST Sat Jan 17 2026

OHC019-029-171915-
/O.NEW.KPBZ.SQ.W.0021.260117T1846Z-260117T1915Z/
Carroll OH-Columbiana OH-
146 PM EST Sat Jan 17 2026

The National Weather Service in Pittsburgh has issued a

* Snow Squall Warning for...
  Northeastern Carroll County in east central Ohio...
  Central Columbiana County in east central Ohio...

* Until 215 PM EST.

* At 146 PM EST, a dangerous snow squall was located along a line
  from 6 miles north of Salem to 6 miles north of Carrollton, moving
  east at 30 mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to
           blowing snow and rapidly falling visibility. Wind gusts up
           to 35 mph.

  SOURCE...Radar indicated.

  IMPACT...Travel will become difficult and potentially dangerous
           within minutes.

* Locations impacted include...
  Salem, Columbiana, Lisbon, Leetonia, New Waterford, Augusta,
  Hanoverton, Summitville, Guilford Lake State Park, New Garden,
  Winona, North Georgetown and East Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4065 8114 4090 8096 4090 8090 4093 8090
      4093 8082 4090 8082 4090 8060 4065 8078
TIME...MOT...LOC 1845Z 271DEG 24KT 4100 8083 4084 8092 4066 8106

SNOW SQUALL...RADAR INDICATED

$$

MLB
2 follow-up statements
025 
WWUS51 KPBZ 171902
SQWPBZ

Snow Squall Warning
National Weather Service Pittsburgh PA
202 PM EST Sat Jan 17 2026

OHC019-029-171915-
/O.CON.KPBZ.SQ.W.0021.000000T0000Z-260117T1915Z/
Carroll OH-Columbiana OH-
202 PM EST Sat Jan 17 2026

...SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 215 PM EST FOR
NORTHEASTERN CARROLL AND CENTRAL COLUMBIANA COUNTIES...

At 202 PM EST, a dangerous snow squall was located along a line from
7 miles north of Columbiana to 11 miles southwest of Lisbon, or along
a line from 7 miles north of Columbiana to 11 miles northeast of
Carrollton, moving east at 30 mph.

HAZARD...Intense bursts of heavy snow and gusty winds leading to
         blowing snow and rapidly falling visibility. Wind gusts up
         to 35 mph.

SOURCE...Radar indicated.

IMPACT...Travel will become difficult and potentially dangerous
         within minutes.

Locations impacted include...
  Salem, Columbiana, Lisbon, Leetonia, New Waterford, Hanoverton,
  Summitville, Guilford Lake State Park, Winona and New Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4065 8103 4093 8085 4093 8082 4090 8082
      4090 8060 4065 8078
TIME...MOT...LOC 1846Z 271DEG 24KT 4100 8082 4084 8091 4066 8105

SNOW SQUALL...RADAR INDICATED

$$

MLB
061 
WWUS51 KPBZ 171911
SQWPBZ

Snow Squall Warning
National Weather Service Pittsburgh PA
211 PM EST Sat Jan 17 2026

OHC019-029-171921-
/O.EXP.KPBZ.SQ.W.0021.000000T0000Z-260117T1915Z/
Carroll OH-Columbiana OH-
211 PM EST Sat Jan 17 2026

...SNOW SQUALL WARNING WILL EXPIRE AT 215 PM EST FOR NORTHEASTERN
CARROLL AND CENTRAL COLUMBIANA COUNTIES...

The snow squall which prompted the warning has weakened. Therefore,
the Snow Squall Warning will be allowed to expire.

&&

LAT...LON 4065 8103 4093 8085 4093 8082 4090 8082
      4090 8060 4065 8078
TIME...MOT...LOC 1902Z 271DEG 24KT 4099 8068 4084 8077 4066 8091

$$

MLB

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this snow squall warning went out at Jan 17, 1:24 PM EST, 22 minutes earlier. Its key messages:

  • 1) Moderate/heavy convective snow showers this afternoon may create hazardous travel 2) Prolonged cold snap to begin the week. Cold Weather Advisories likely Monday night into Tuesday Morning for dangerous wind chills 3) Gusty to strong wind possible Monday. Wind Advisory possible for the higher terrain.
Area forecast discussion, Jan 17, 1:24 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
124 PM EST Sat Jan 17 2026

.WHAT HAS CHANGED...
Confidence remains high in moderate-to-heavy convective snow
showers late this morning and afternoon. Some showers may be
squall-like, quickly dropping visibility and producing briefly
hazardous travel conditions. Confidence has increased in light
upslope snow lingering into early Sunday morning for the ridges.
This has resulted in minor totals increases.

&&

.KEY MESSAGES...
1) Moderate/heavy convective snow showers this afternoon may
create hazardous travel

2) Prolonged cold snap to begin the week. Cold Weather
Advisories likely Monday night into Tuesday Morning for
dangerous wind chills

3) Gusty to strong wind possible Monday. Wind Advisory possible
for the higher terrain.

&&

.DISCUSSION...
KEY MESSAGE 1... Moderate/heavy convective snow showers this afternoon may
create hazardous travel

A weak embedded shortwave will then lift northeast through the
afternoon, ushering in cooler temperatures aloft. The
combination of 925mb-850mb frontogenesis plus a saturated DGZ
(though lift will be below this layer) and SBCAPE values around
50 J/kg will continue to favor and assist the line of snow
showers pressing through Cleveland's forecast area. The HREF and
hi res models continue to support 1 inch per hour rates if not a
bit more. This line will continue to lift northeast into the
northern PA counties and may impact I-79 and I-80. A Special
Weather Statement has been issued to cover the impacts of these
snow squalls and the 3 WSW Advisories over the north will remain
out for at least this evening. The lack of strong surface
cooling and potential for melting between showers will limit
additional accumulations, but could create brief, localized
hazardous travel conditions stretching from southeast OH into
western PA. Timing of impact favors daytime hours, peaking
between 1pm-6pm.

KEY MESSAGE 2... Prolonged cold snap to begin the week

A strong cold front late this afternoon/evening will bring a
prolonged period of sub-freezing temperature through at least
mid-week. Cold conditions peak late Monday into Tuesday morning
after a reinforcing shot of cold air behind another frontal
passage/upper wave; low temperature Tuesday has an 80-100%
probability of being below 10 degrees, with portions of
northwest PA and the higher terrain favored to see below-zero
air temperature. Combined with lingering breezy conditions,
below-zero wind chills are expected for most of Tuesday morning,
bottoming out in the -5 to -20F range across the region. There
is high confidence in need for a Cold Weather Advisory for the
area, and possibility for Extreme Cold Warning in portions of
the higher terrain.

KEY MESSAGE 3... Strong Wind Gusts Monday

Strengthening pressure gradient as low pressure passes to our
north amid deeper daytime mixing will product wind gusts between
35-45 mph on Monday. Gusts could reach (or exceed in eastern
Tucker County) Wind Advisory criteria. Uncertainty remains in
the depth of the crossing trough, and strength of the surface
low/pressure gradient.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
KEY MESSAGES...

1) MVFR restrictions through this evening.

2) Bursts of moderate to heavy snow (banded and cellular in nature)
this afternoon.

3) Snow band along the southern PA and northern WV ridges late
tonight/early tomorrow morning.

------------------------------------------------------------

Currently, most terminals are observing low MVFR. The second cold
front associated with the low pressure system currently over the
northern Great Lakes is producing more of a banded snow squall line.
Cellular convective snow showers are possible ahead of the
front. Keeping TEMPOs and PROB30s for locations that have a
moderate probability of observing snow from the frontal passage.
These showers/squalls are likely to produce quick bursts of
heavier snow and reduced visibilities. We will continue to
monitor the radar and updated model runs for better timing of
these convective snow showers.

Following the second cold front passage, ceilings are expected to
gradually rise to VFR. Starting near midnight, there is a chance for
a snow band to begin developing along the southern PA and northern
WV ridges. This will produce MVFR ceilings and visibility at LBE and
MGW by 08z/09z. This will persist through 12z/13z. For most of
eastern Ohio and northwestern PA, there is the chance for partial
clearing by Sunday morning.

Ceilings along the Appalachians could remain MVFR until late Sunday
afternoon with the southwesterly flow.

Outlook...
Cold unsettled weather conditions will continue into next
week. Monday is the next best chance for restrictions to return.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 AM EST Sunday for PAZ009-015-
     016.
OH...None.
WV...None.

&&

DISCUSSION...Rackley/Shallenberger
AVIATION...Lupo
Hazardous weather outlook, Jan 17, 12:31 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1231 PM EST Sat Jan 17 2026

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-181745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1231 PM EST Sat Jan 17 2026

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Snow showers are expected through this afternoon and into the early
evening. Some may be squalls and produce 1 to 2 inches of snow and
reduce visibility to less than a quarter mile.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Single digit low temperatures are expected Monday night into
Tuesday. With breezy conditions, negative wind chills are expected
Tuesday morning. A Cold Weather Advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ009-015-016-181745-
Forest-Clarion-Jefferson PA-
1231 PM EST Sat Jan 17 2026

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Snow showers are expected through this afternoon and into the early
evening. Some may be squalls and produce 1 to 2 inches of snow and
reduce visibility to less than a quarter mile.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Single digit low temperatures are expected Monday night into
Tuesday. With breezy conditions, negative wind chills are expected
Tuesday morning. A Cold Weather Advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Shallenberger

In the hours before

Local storm report, Jan 17, 12:33 PM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1233 PM EST Sat Jan 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Snow             5 E Brandonville        39.65N 79.53W
01/17/2026  M4.0 Inch        Preston            WV   Amateur Radio

&&

MLB
Local storm report, Jan 17, 12:34 PM EST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1234 PM EST Sat Jan 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Snow             2 NE Sarver             40.75N 79.71W
01/17/2026  M2.0 Inch        Butler             PA   Trained Spotter

&&

MLB
Local storm report, Jan 17, 12:35 PM EST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1235 PM EST Sat Jan 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     Snow             Mars                    40.70N 80.01W
01/17/2026  M2.0 Inch        Butler             PA   Emergency Mngr

&&

MLB
Local storm report, Jan 17, 12:36 PM EST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1236 PM EST Sat Jan 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Snow             3 SE Cheat Lake         39.64N 79.82W
01/17/2026  M3.5 Inch        Monongalia         WV   Amateur Radio

&&

MLB
Local storm report, Jan 17, 12:37 PM EST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1237 PM EST Sat Jan 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Snow             Brookhaven              39.61N 79.88W
01/17/2026  M1.8 Inch        Monongalia         WV   Amateur Radio

&&

MLB
Local storm report, Jan 17, 12:39 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1239 PM EST Sat Jan 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     Snow             Masontown               39.55N 79.80W
01/17/2026  E4.0 Inch        Preston            WV   Amateur Radio

&&

MLB

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 1:18 PM ESTSnow Squall WarningPBZCarroll, Columbiana27 min

Nearby

Snow Squall Warnings in Ohio, 2026Every snow squall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.